Neovascular glaucoma, certain medications linked to hyphema after trabeculectomy with MMC
Neovascular glaucoma and anticoagulant and antiplatelet medications were independently linked to an increased risk for developing hyphema after trabeculectomy with mitomycin C, according to study findings.
The retrospective review included 420 patients with glaucoma who underwent trabeculectomy with MMC during a 5-year period. Researchers used logistic multivariable analysis to determine risk factors for hyphema, which was defined as the niveau formed as a result of anterior chamber bleeding.
Overall, 104 patients developed hyphema after trabeculectomy with MMC. Among 108 patients with neovascular glaucoma, 43 had hyphema after trabeculectomy with MMC. In this patient subgroup, neovascularization in the anterior chamber angle and use of anticoagulant or antiplatelet medication during trabeculectomy were found to be risk factors for hyphema (P = .0163 and P = .0450, respectively).
The researchers found that preoperative intravitreal bevacizumab (Avastin, Genentech) injection significantly reduced risk of hyphema in these patients (P = .0275).
Disclosure: The authors have no relevant financial disclosures.